ohboy asked in HealthMental Health · 7 years ago

Is quitting sertraline (Zoloft) cold turkey dangerous?

I think I'm taking 100mg every night. I've been skipping doses lately and now it's been three days without. I want to just stop taking it now but my mom yelled at me saying that it's dangerous to go off cold turkey and I have to slowly go off.

I want to be done with antidepressants and I don't want to wait for a doctors appointment so I can wean off.

Is it really bad to quit cold turkey? I don't want to do it if its a bad idea.

9 Answers

Relevance
  • 7 years ago
    Best Answer

    I was on 300mg of zoloft, 150mg of lamictal, 3 mg of clonopin, and an ambien cr every day for several months. I stopped taking all of these cold turkey and for the next 45-ish days, my body felt like electric currents were surging through it.

    I told my psychiatrist and psychologist what I did after the electricity wore off and they both told me I could have had seizures or died.

    Don't stop cold turkey like I did. It can really mess you up and it might even kill you. I know you don't want to wait, but if you're serious, speak to the doctor about it and don't let them put you on other meds if you don't want to be on meds.

  • 4 years ago

    NOT a good idea. You need to be weaned down--IF you should even stop taking it at all. Some facts, which you may already know; Zoloft is a SSRI antidepressant, and used for GAD (Gen. anxiety disorder). It increases the amount of serotonin (a brain chemical that has to do with emotion) in your brain chemistry. Ittakes weeks for your brain chemistry to adjust and stabilize. Stopping the meds will make your brain chemistry revert BACK to the way it was---which was lacking enough serotonin. The symptoms will all start up again and you will be back to square one. Now--there is something to consider in terms of depression and being on antidepressants.. There is a big difference between 'feeling' depressed--and--actually having the disorder called "Major Depression" or gheneral anxiety disorder. . This disorder is usually passed down genetically--so I would ask you; is there a family history of it in your family??? There are very definite signs and symptoms. This disorder is caused by the brain chemicals being 'off' and usually it is due to not having enough "serotonin" in your blood. Antidepressants supplement what is lacking and restore your mood to normal.

  • Anonymous
    7 years ago

    Alright so I take the same stuff, going on and off can lead to some sever problems, I understand how you feel, I am 15, and, well, I'm not going to go into my problems, anyhow, if you would like to be taken off them you'll need to slowly decrease your amounts and take them daily, so do like, 100mg for 3 nights, then split the pill in half and take a half of that for 3 nights (50mg) then cut it in half again (1/4) and that'll be 25mg then continue on that for 3 nights and then go to like smaller amounts if possible. Or talk to the person who administered the Zoloft and they'll cut you down. Side affects can be serious, I forgot most of them due to the pill...But I know some withdrawal side affects can be serious.

    Best of luck. <3

  • 7 years ago

    Hey, is it causing you any side-effects? Is that why you don't want to take it? Or are you feeling better now?

    Discussing these issues with your doctor is the best way to go, he will let you know when you can stop. Anti-depressants are usually taken for a long periods of time and take a while to work...

    Stopping abruptly without your doctors instruction is a BAD idea. Sometimes you may get rebound symptoms.

    If you are to stop you may need counselling or someo other treatment.

    Source(s): pharmacy student
  • How do you think about the answers? You can sign in to vote the answer.
  • Anonymous
    7 years ago

    It's very dangerous to stop medications like that cold turkey. I'd just take them to be on the safe side. Rather be safe then sorry.

  • Anonymous
    4 years ago

    Inexpensive Online Mall >> http://zoloft3.out2.pw/u075l

  • Hope
    Lv 7
    7 years ago

    Use the phone and CALL YOUR DR to ask.

    For an answer tonight, call a 24hr pharmacy and speak with the pharmacist.

    I would suggest you take one pill tonight, and ask your question tomorrow.

  • Anonymous
    7 years ago

    It can.

    I can see why you may want to quit Zoloft.

    Source(s): Did so, had issues... so expect them yourself.
  • 6 years ago

    Im a veteran that was put on sertraline. 300 mg a day.

    Ive been taking it for 6 years.

    Going through the VA I wasnt surprised to find they do cold turkey patients.

    Ive had it happen to me at least 4 times over the 6 years.

    I was just cold turkeyed again this last week. Im going on my 2nd week. not only am I taken off the sertraline. I was also prescribed 900 mg's a day of gabapentin (within the last month) which added a whole new list of side effects.

    Well my posting is in response to the gypsy dude.

    Youre right about the electification. Wholly ****, I feel like I can light up a city. My ****** brain feels like its moving around in there....LMAO and Im angry as ****. At night when I try to sleep my body trembles so much (this has been ongoing but hoping its a side effect of sertraline) I wake up dehydrated and full of sweat.

    Anyway, what Im getting at is....be careful when you listen to their crap. Retards can get a degree.

    Youre better off smoking pot. Dont let the stereotype portrayed about pot fool you....Americans are stupid. They were duped into believing its bad by a smear campaign orchestrated between DuPont (that had a patent for something that hemp almost made obsolete) he got with Hurst (the news paper magnate) Look it up. Its and act that was passed in 1937 Im pretty sure.

Still have questions? Get your answers by asking now.